Alert archive / Missouri / Flash Flood Warnings in 2016

Flash Flood Warning 50, NWS Springfield, MO

July 27, 2016Christian County, Stone County, Missouri

NWS Springfield, MO issued this flash flood warning at Jul 27, 2016, 8:09 AM CDT for Christian County, Stone County, Missouri. It was in force for 6 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 27, 2016, 8:09 AM CDT (13:09 UTC)
Expired
Jul 27, 2016, 2:15 PM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

Counties Christian County, MO, Stone County, MO

The radar

The Springfield radar (KSGF), 36 km from the middle of the area, began a volume at 13:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 27, 8:44 AM CDTHEAVY RAIN 21 S Boaz, MOONE MILE SOUTH OF BOAZ REPORTED 2.00 INCHES OF RAIN FROM THIS MORNINGS STORMS.
Jul 27, 9:45 AM CDTHEAVY RAIN 44 S Clever, MO4.00 INCHES OF RAIN SOUTH OF CLEVER.
Jul 27, 9:48 AM CDTFLASH FLOOD3 E Hurley, MOEXCESSIVE RAINFALL CAUSE FLASH FLOODING ALONG DRY CRANE CREEK. THE CREEK FLOODED A SECTION TWILIGHT DRIVE EAST OF HURLEY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 99 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 1.2 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2016-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 909 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2016-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
909 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
652 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

078 
WGUS53 KSGF 271309
FFWSGF
MOC043-209-271915-
/O.NEW.KSGF.FF.W.0050.160727T1309Z-160727T1915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
809 AM CDT WED JUL 27 2016

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN CHRISTIAN COUNTY IN SOUTHWESTERN MISSOURI...
  NORTHERN STONE COUNTY IN SOUTHWESTERN MISSOURI...

* UNTIL 215 PM CDT WEDNESDAY
    
* AT 809 AM CDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. UP TO THREE INCHES OF RAIN HAS
  ALREADY FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.

* CREEKS...STREAMS...AND LOW WATER CROSSINGS WILL BE ESPECIALLY
  SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.
  LOCATIONS IN THE WARNING INCLUDE...
  CLEVER...                         CRANE...
  HURLEY...                         PONCE DE LEON...
  BOAZ...                           ELSEY...

THIS WARNING INCLUDES BUT IS NOT LIMITED TO THE FOLLOWING LOW WATER
CROSSINGS...
HIGHWAY 13 AT PINE RUN NORTHWEST OF GALENA...
ROUTE BB AT CRANE CREEK 2 MILES NORTH OF ELSEY...
ROUTE CC AT SPRING CREEK SOUTH OF HURLEY...
AND ROUTE AA...2 MILES NORTH OF GALENA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY.  DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3680 9358 3682 9358 3683 9361 3699 9361
      3700 9355 3704 9350 3710 9349 3710 9333
      3686 9334 3682 9344

$$

CRAMER
2 follow-up statements
456 
WGUS73 KSGF 271642
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1142 AM CDT WED JUL 27 2016

MOC043-209-271915-
/O.CON.KSGF.FF.W.0050.000000T0000Z-160727T1915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CHRISTIAN MO-STONE MO-
1142 AM CDT WED JUL 27 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 215 PM CDT FOR
NORTHWESTERN CHRISTIAN AND NORTHERN STONE COUNTIES...

AT 1141 AM CDT...EMERGENCY MANAGEMENT REPORTED FLASH FLOODING IN THE
WARNED AREA. UP TO THREE INCHES OF RAIN HAS ALREADY FALLEN. FLASH
FLOODING IS ALREADY OCCURRING.

THIS WARNING INCLUDES BUT IS NOT LIMITED TO THE FOLLOWING LOW WATER
CROSSINGS...
HIGHWAY 13 AT PINE RUN NORTHWEST OF GALENA...
ROUTE BB AT CRANE CREEK 2 MILES NORTH OF ELSEY...
ROUTE CC AT SPRING CREEK SOUTH OF HURLEY...
AND ROUTE AA...2 MILES NORTH OF GALENA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN.  DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND AN ALTERNATE ROUTE.  IT TAKES ONLY A FEW INCHES
OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

&&

LAT...LON 3680 9358 3682 9358 3683 9361 3699 9361
      3700 9355 3704 9350 3710 9349 3710 9333
      3686 9334 3682 9344

$$

CRAMER
030 
WGUS73 KSGF 271912
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
212 PM CDT WED JUL 27 2016

MOC043-209-271921-
/O.EXP.KSGF.FF.W.0050.000000T0000Z-160727T1915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CHRISTIAN MO-STONE MO-
212 PM CDT WED JUL 27 2016

...THE FLASH FLOOD WARNING FOR NORTHWESTERN CHRISTIAN AND NORTHERN
STONE COUNTIES WILL EXPIRE AT 215 PM CDT...

THE HEAVY RAIN HAS ENDED...AND FLOODING IS NO LONGER EXPECTED TO POSE
A THREAT TO LIFE OR PROPERTY. PLEASE CONTINUE TO HEED ANY ROAD
CLOSURES.

LAT...LON 3680 9358 3682 9358 3683 9361 3699 9361
      3700 9355 3704 9350 3710 9349 3710 9333
      3686 9334 3682 9344

$$

WISE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 6:21 AM CDT, 1 hour 48 minutes earlier.

Area forecast discussion, Jul 27, 6:21 AM CDT, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
621 AM CDT WED JUL 27 2016

...12z Aviation Update...

.SHORT TERM...(Today and tonight)
Issued at 208 AM CDT Wed Jul 27 2016

A mostly clear sky and a moist ground from previous rainfall was
aiding in patchy fog early this morning. Fog will erode with
daytime heating this morning. The area remains within a weak mid
level shear axis with a low level front just to the south of the
area. A couple other features are in play for the potential for
scattered showers and thunderstorms today. Temperatures will
remain seasonable.

One feature is with an area of showers and storms across
southcentral Nebraska. A remnant MCV or outflow boundary will
likely enter or be close to the area during the morning hours.
Another feature is the upper level energy across Louisiana moving
northward. Expectations are that as morning heating commences,
showers and thunderstorms will develop in a similar fashion to Tuesday.
The general focus looks to be along and south of Interstate 44 due
to the better proximity to the front and energy. However
locations further north could still experience isolated activity
especially if the Nebraska remnant MCV/outflow move in. Similar
to Tuesday, a limited flooding risk will be mentioned due to a
high moisture content and slow storm motions. Wind shear looks
weak today and just not expecting severe thunderstorms.

The activity will wane with the loss of daytime heating. However another
complex of thunderstorms looks to develop across Nebraska into
Kansas again tonight and may enter western portions of the area by
early Thursday morning.

.LONG TERM...(Thursday through Tuesday)
Issued at  208 AM CDT Wed Jul 27 2016

The Thursday through Sunday period looks rather unsettled as the
region will remain in northwest flow with nightly MCS's and
daytime scattered convection/remnants. While the placement of
these complexes will be a mesoscale challenge, it currently
appears that both Thursday and Friday nights there will be
complexes of showers and thunderstorms that generally affect the
southwest half of the area while complexes saturday and sunday
nights affect northeast half of the area. This is all in response
to a gradual movement of the upper level ridge eastward. While
widespread severe weather is not currently expected, there will be
an increase in wind shear therefore isolated bouts of severe
weather/damaging winds will be possible with some of the stronger
complexes of storms. Temperatures will remain seasonable through
the period.

The upper level ridge becomes entrenched over the area early next
week leading to the return to hot temperatures and dry
conditions.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 619 AM CDT Wed Jul 27 2016

Scattered thunderstorms will continue across the region today,
again focused across the southern portion of Missouri. Outside of
any thunderstorm activity, VFR will prevail. In and around
thunderstorms, expect IFR or even brief LIFR with low cigs and
very heavy rain.

Thunderstorms should decrease in coverage this evening, though a
few isolated storms may persist overnight. Additional thunderstorm
activity is then expected Thursday.

&&

.SGF Watches/Warnings/Advisories...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Burchfield
LONG TERM...Burchfield
AVIATION...Boxell
Hazardous weather outlook, Jul 27, 5:49 AM CDT, 2 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
549 AM CDT WED JUL 27 2016

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-281100-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
549 AM CDT WED JUL 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED FLOODING RISK.
  ELEVATED LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.

DISCUSSION...

  SCATTERED THUNDERSTORMS WILL CONTINUE TO EXPAND IN COVERAGE
  THROUGH THE AFTERNOON HOURS TODAY. THE HIGHEST CHANCES WILL BE
  ALONG AND SOUTH OF INTERSTATE 44. LOCALLY HEAVY RAINFALL WILL
  OCCUR WHERE THESE STORMS DEVELOP WHICH MAY RESULT IN LOCALIZED
  FLOODING.

  AFTERNOON HEAT INDEX VALUES IN THE MIDDLE TO UPPER 90S WILL BE
  POSSIBLE ACROSS MAINLY WESTERN PORTIONS OF THE AREA THIS
  AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

  SCATTERED THUNDERSTORMS ARE EXPECTED ON A DAILY BASIS
  THROUGHOUT THE REST OF THE WEEK. MULTIPLE COMPLEXES OF
  THUNDERSTORMS MAY ALSO MOVE SOUTHEAST THROUGH THE REGION.
  THERE IS A LIMITED RISK OF SEVERE THUNDERSTORMS ACROSS
  SOUTHERN PORTIONS OF THE AREA FRIDAY INTO FRIDAY NIGHT. LOCALLY
  HEAVY RAINFALL AND FREQUENT LIGHTNING CAN BE EXPECTED FROM THE
  STORMS THIS WEEK.

  AFTERNOON HEAT INDICES WILL RANGE FROM THE MIDDLE TO UPPER 90S
  AT TIMES THROUGH THE REST OF THE  WEEK...ESPECIALLY ACROSS
  EXTREME SOUTHEAST KANSAS AND ALONG THE MISSOURI AND ARKANSAS
  BORDER. HIGHER HEAT INDICES OVER 100 DEGREES WILL RETURN EARLY
  NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT:
HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE)

THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE)

BOXELL

In the hours before

Local storm report, Jul 27, 7:37 AM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
737 AM CDT WED JUL 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     HEAVY RAIN       ANDERSON                36.65N 94.44W
07/27/2016  M2.30 INCH       MCDONALD           MO   CO-OP OBSERVER

            COOPERATIVE OBSERVER HAD 2.30 INCHES OVER 24HR PERIOD.

&&

TOLSEN

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 2:41 PM CDTFlash Flood WarningSGFDent4 hr
Jul 27, 4:29 PM CDTSpecial Weather StatementSGFTexas46 min
Jul 27, 4:54 PM CDTFlash Flood WarningSGFHowell, Shannon, Texas6 hr
Jul 27, 6:15 PM CDTAreal Flood AdvisorySGFBarry, McDonald5 hr
Jul 27, 6:37 PM CDTAreal Flood AdvisorySGFHowell4 hr

Nearby

Flash Flood Warnings in Missouri, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.